Geriatric Case 2: Chronic Digoxin Toxicity

This case is the second in a six-part mini-series focusing on the management of geriatric patients in the ED. This series of cases was written by Drs. Rebecca Shaw, Nemat Alsaba, and Victoria Brazil.

Dr. Rebecca Shaw is an emergency physician currently working as a Medical Education Fellow within the Emergency department of the Gold Coast Hospital and Health Service in Queensland, Australia.Dr. Nemat Alsaba (@talk2nemat) is an Emergency physician with a special interest in Geriatric Emergency Medicine, medical education and simulation. She is trying her best to combine these interests to improve Geriatric patient care across all health sectors. She is also an Assistant professor in medical education and simulation at Bond university. Dr. Victoria Brazil is an emergency physician and medical educator. She is Professor of Emergency Medicine and Director of Simulation at the Gold Coast Health Service, and at Bond University medical program. Victoria’s main interests are in connecting education with patient care – through healthcare simulation, technology enabled learning, faculty development activities, and talking at conferences. Victoria is an enthusiast in the social media and #FOAMed world (@SocraticEM), and she is co-producer of Simulcast (Simulationpodcast.com).

Why it Matters

This case demonstrates several diagnostic challenges that can occur with the bradycardic patient on digoxin including:

  • The need to resuscitate the patient appropriately (and thus, empirically treat) while waiting on labs to confirm whether hyperkalemia or digoxin is the culprit
  • The theoretical concern of administering calcium for correction of hyperkalemia (because we usually have a potassium result back before the digoxin level)
  • The need to consider precipitating causes of a patient’s presentation

Clinical Vignette

To be stated by the bedside nurse: “Bertie is an 85-year-old man who has been brought in after a fall at home. He says he is feeling dizzy and has a HR of 30 on the monitor. I haven’t had much of a chance to take more of a history from him but he has a list of medications with him and seems ok from the fall other than a bruise on his head.”

Case Summary

An 85-year-old man presents after a fall at home. He is complaining of dizziness and has a HR of 30. Further assessment reveals chronic digoxin toxicity and a concurrent UTI with acute renal failure. The patient requires management of his bradycardia and acute renal failure with specific management of chronic digoxin toxicity including a discussion with toxicology and administration of Digibind.

Download the case here: Geri EM Chronic Digoxin Toxicity

ECG for the case found here:

(ECG source: http://www.ems12lead.com/wp-content/uploads/sites/42/2014/01/digitalis_ECG.jpg)

CXR for the case found here:

normal cxr

(CXR source: https://radiopaedia.org/images/220869)

 

Digoxin Overdose

This case is written by Dr. Kyla Caners. She is a PGY5 Emergency Medicine resident at McMaster University and is also one of the Editors-in-Chief here at EMSimCases.

Why it Matters

Digoxin toxicity is of critical importance to recognize. There are many subtleties to its management, which means that the concepts of digoxin toxicity are important to review. This case highlights some key features of chronic digoxin toxicity. In particular:

  • The importance of considering digoxin toxicity in essentially all patients who take digoxin (due to its vague symptomatology)
  • The classic ECG rhythm seen in toxicity: bidirectional VT
  • The importance of treating digoxin toxicity early (and before a level is back) in the unstable patient with suspected toxicity
  • How to dose digibind for management of toxicity

This case is likely to push the knowledge capacity of junior learners. For senior learners, the case could be modified to include a less pathognomonic rhythm at the case onset. For example, a slow a fib could be used. Rapidly alternating between fast and slow rhythms would be another excellent alternative.

Clinical Vignette

Mildred Funk is a 90 year old woman who is brought to the ED by her daughter because of confusion. She had some vomiting and diarrhea recently and hasn’t been eating or drinking much since. Today, she seems confused and keeps complaining that she’s dizzy to her daughter

Case Summary

A 90 year-old woman is brought to ED by her daughter because of confusion. She recently had a bought of vomiting and diarrhea and hasn’t been taking much PO since. Today, she is less responsive, seems confused, and is complaining of being dizzy. The team will be given a copy of the patient’s medication list, which will include digoxin. On arrival, the patient will be hypotensive and her rhythm will be bi-directional VT. Ideally, the team should give digibind. If they do not, they will receive blood work back with a high level to trigger administration.

Download the case here: Digoxin Overdose

ECG #1 for the case found here:

Bidirectional-VT

(ECG source: http://cdn.lifeinthefastlane.com/wp-content/uploads/2011/04/Bidirectional-VT.jpg)

ECG #2 for the case found here:

afib.jpg

(ECG source: http://cdn.lifeinthefastlane.com/wp-content/uploads/2011/08/af1.jpg)

CXR for the case found here:

normal-female-chest

(CXR source: http://radiopaedia.org/articles/normal-position-of-diaphragms-on-chest-radiography)